Alert archive / Nebraska / Tornado Warnings in 2013

Tornado Warning 3, NWS Omaha, NE

May 27, 2013Jefferson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 27, 2013, 8:56 PM CDT for Jefferson County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2013, 8:56 PM CDT (01:56 UTC)
Expired
May 27, 2013, 9:30 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:04 PM CDTTSTM WND DMG4 N Diller, NEPOSSIBLE TORNADO. BUILDINGS DAMAGED. DEPUTIES REPORTED POWER LINES DOWN AND BOARDS IMPALED IN BUILDINGS ON HIGHWAY 103 BETWEEN 713 AND 714 ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WFUS53 KOAX 280156
TOROAX
NEC095-280230-
/O.NEW.KOAX.TO.W.0003.130528T0156Z-130528T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 PM CDT MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN JEFFERSON COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 930 PM CDT
    
* AT 854 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A 
  TORNADO WAS LOCATED NEAR HARBINE...OR 16 MILES SOUTHWEST OF 
  BEATRICE...MOVING EAST AT 25 MPH.

HAZARD...DEVELOPING TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING
DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS. EXTENSIVE TREE DAMAGE IS
LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  JANSEN AND HARBINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 4018 9711 4025 9704 4030 9692 4013 9692
      4011 9707
TIME...MOT...LOC 0155Z 251DEG 23KT 4017 9703 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

NIETFELD
2 follow-up statements
948 
WWUS53 KOAX 280203
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
903 PM CDT MON MAY 27 2013

NEC095-280230-
/O.CON.KOAX.TO.W.0003.000000T0000Z-130528T0230Z/
JEFFERSON NE-
903 PM CDT MON MAY 27 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR EAST
CENTRAL JEFFERSON COUNTY...
    
AT 858 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR DILLER...OR 13 MILES SOUTHWEST OF BEATRICE...MOVING
EAST AT 25 MPH.

HAZARD...DEVELOPING TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING
DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS. EXTENSIVE TREE DAMAGE IS
LIKELY.

LOCATIONS IMPACTED INCLUDE...
HARBINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES ARE EXTREMELY DIFFICULT TO SEE AND CONFIRM AT NIGHT. DO NOT
WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 4015 9701 4020 9705 4026 9692 4016 9692
TIME...MOT...LOC 0156Z 251DEG 23KT 4019 9697 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

NIETFELD
588 
WWUS53 KOAX 280213
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
913 PM CDT MON MAY 27 2013

NEC095-280222-
/O.CAN.KOAX.TO.W.0003.000000T0000Z-130528T0230Z/
JEFFERSON NE-
913 PM CDT MON MAY 27 2013

...THE TORNADO WARNING FOR EAST CENTRAL JEFFERSON COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...SEVERE THUNDERSTORM REDEVELOPMENT REMAINS POSSIBLE... 
AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.  

LAT...LON 4015 9701 4020 9705 4026 9692 4016 9692
TIME...MOT...LOC 0203Z 251DEG 23KT 4022 9684 

$$

NIETFELD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 27, 6:27 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 27, 6:27 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
627 PM CDT MON MAY 27 2013

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

THUNDERSTORM COMPLEX IN SCNTRL NEBR COULD DEVELOP/MOVE TOWARD LNK
AREA EARLY THIS EVENING THUS AN EARLIER TEMPO GROUP OF TSTM
MENTION THERE COMPARED TO OMAHA OR NORFOLK. THE STORMS WERE
ALONG/N OF A WARM FRONT THAT WAS ALONG THE NEBR/KS BORDER. A CU
FIELD EAST OF THERE TO SOUTH OF OMAHA WAS MAINLY CAPPED...BUT IF
CAP BREAKS THERE....CONVECTION COULD MAKE IT INTO OMAHA EARLIER
THAN FORECAST. OTHERWISE THUNDERSTORMS OVER THE WRN HIGH PLAINS
SHOULD ROLL EAST LATER TONIGHT BRINGING ANOTHER ROUND OF
CONVECTION TO TAF SITES LATE TONIGHT BEFORE SHIFTING EAST BY
MORNING. AREAS OF MVFR CIGS OR LOWER COULD AGAIN FORM BEHIND
DEPARTING PRECIPITATION TUESDAY MORNING BEFORE IMPROVEMENT BY
AFTERNOON.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 27 2013/

DISCUSSION...

SPC DAY 1 OUTLOOK HAS MOD RISK INVOF THE SRN CWA TONIGHT IN RESPONSE
TO ENVIRONMENTAL CONDITIONS TURNING PRIME FOR SIGNIFICANT SVR
STORMS. FOCUS FOR STRONG/SVR STORM ACTIVITY WILL BE A WARM FRONT
PROGGED TO SET UP ALONG THE NEB/KS BORDER LATE THIS
AFTERNOON/EVENING. OVERLAPPING PARAMETERS OF 0-6KM SHEAR
60KT...EFFECTIVE SRH PUSHING 400 J/KG...0-1KM ML EHI 10...MUCAPE
4500 J/KG...ML LCL AOB 1200 FT ALL POINT TWD RATHER FAVORABLE
CONDITIONS FOR SUPPORTING TOR DEVELOPMENT...ALONG WITH LARGE HAIL
AND DAMAGING WINDS. STORMS THEN LATER TONIGHT SHOULD ORGANIZE INTO
AN MCS AND EVENTUALLY TAKE A SEWD TRACK PER MEAN STORM MOTION PROGS.

SPC DAY 2 OUTLOOK AGAIN PLACES CWA IN THE SLGT RISK IN ANTICIPATION
FOR NEXT ROUND OF SVR STORMS TUES AFTN/EVENING. INCREASING
INSTABILITY AND DEEP LAYER SHEAR ALONG A SFC BNDRY. AT THIS POINT IT
APPEARS THAT THE TOR THREAT WILL NOT BE AS PRONOUNCED AS TONIGHT.
HOWEVER..THREAT WILL STILL EXIST FOR ISOLATED TOR AND SHOULD BE
FOCUSED MOSTLY OVER N-CNTRL KS.

LOOKING AT THE BIG PICTURE MODELS CONTINUE TO ADVERTISE LARGE SCALE
FLOW TRANSITION A DEEP ELONGATED LONGWAVE TROF EXTENDING FROM THE
ALASKAN GULF TO THE SRN TIP OF TX. THURS/FRI..A POTENT VORT MAX
LIFTING OUT OF THE CNTRL ROCKIES WILL RESULT IN A CLOSED LOW FORMING
OVER THE DAKOTAS...PROMPTING ADDITIONAL THUNDERSTORM CHANCES WHEN AN
ASSOCIATED COLD FRONT SWEEPS INTO THE CNTRL PLAINS. CONDITIONS LOOK
DRY THEN SAT THRU MON WHEN AS MORE STABLE AIRMASS FILTERS INTO THE
REGION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 27, 4:45 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON MAY 27 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS...A FEW SEVERE WITH HEAVY RAIN...WILL
LIKELY MOVE ACROSS THE AREA TONIGHT. DAMAGING WINDS AND LARGE
HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE
THROUGH EARLY TONIGHT...ESPECIALLY SOUTH OF A SEWARD TO
PLATTSMOUTH TO SHENANDOAH LINE.

THUNDERSTORMS ARE EXPECTED TO INCREASE NEAR OR NORTH OF A WARM
FRONT OVER NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH
EARLY EVENING...WHILE OTHER THUNDERSTORMS DEVELOP OVER WESTERN
NEBRASKA. THE THUNDERSTORMS WILL MOVE OR DEVELOP EAST ACROSS THE
REGION THIS EVENING AND OVERNIGHT. AS MENTIONED ABOVE...ANY OF
THE STORMS TONIGHT COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BUT
AN INCREASING LOW LEVEL JET OVER KANSAS AND POSSIBLY INTO SOUTHERN
NEBRASKA COULD INTERACT WITH THE ACTIVITY BRINGING THE TORNADO
THREAT TO THE SOUTHERN SECTIONS OF THE REGION. DUE TO FAVORABLE
MOISTURE OVER THE PLAINS...ANY OF THE STORMS COULD ALSO PRODUCE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY OF
THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE
POSSIBLE FROM ANY OF THE ACTIVITY WHICH WILL FAVOR THE LATE
AFTERNOON AND OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND SOUTHWEST OF NEBRASKA CITY TO
LINCOLN TO SEWARD LINE.

CHERMOK

In the hours before

Special weather statement, May 27, 7:52 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
752 PM CDT MON MAY 27 2013

NEZ065-078-088-280130-
JEFFERSON NE-SEWARD NE-SALINE NE-
752 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN SEWARD AND
SALINE COUNTIES UNTIL 830 PM CDT...

THUNDERSTORMS WILL CONTINUE TO MOVE TOWARD SEWARD...SALINE AND
JEFFERSON COUNTIES FROM THE WEST THIS EVENING. THE MAIN THREATS WILL
BE DAMAGING WINDS AND HAIL...BUT AN ISOLATED TORNADO OR TWO CAN NOT
BE RULED OUT. BE READY TO GET TO SHELTER BEFORE THESE STORMS
APPROACH YOUR AREA.

LOCATIONS IMPACTED INCLUDE...
CRETE...FAIRBURY...MILFORD...WILBER...FRIEND...DORCHESTER...
PLYMOUTH...BEAVER CROSSING...WESTERN...DAYKIN...TOBIAS...JANSEN...
ENDICOTT...CORDOVA...SWANTON...REYNOLDS...STEELE CITY AND HARBINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4000 9737 4069 9738 4081 9737 4085 9695
      4000 9695
TIME...MOT...LOC 0045Z 269DEG 40KT 4071 9770 3996 9769

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:52 PM CDTSpecial Weather StatementOAXJefferson, Saline38 min
May 27, 8:08 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline67 min
May 27, 8:54 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Otoe51 min
May 27, 9:07 PM CDTSevere Thunderstorm WarningOAXGage23 min
May 27, 9:12 PM CDTFlash Flood WarningOAXJefferson3 hr
May 27, 9:12 PM CDTTornado WarningOAXGage33 min
May 27, 9:16 PM CDTAreal Flood AdvisoryOAXJefferson, Saline3 hr
May 27, 9:23 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Otoe, Pawnee, Richardson52 min
May 27, 9:38 PM CDTFlash Flood WarningOAXGage, Jefferson3 hr
May 27, 9:42 PM CDTAreal Flood AdvisoryOAXGage, Johnson, Lancaster, Otoe, Saline3 hr
May 27, 9:54 PM CDTSpecial Weather StatementOAXCass, Nemaha, Otoe51 min
May 27, 10:01 PM CDTAreal Flood AdvisoryOAXGage, Johnson, Lancaster, Otoe3 hr
May 27, 10:02 PM CDTSevere Thunderstorm WarningOAXCass, Nemaha, Otoe43 min
May 27, 10:05 PM CDTSpecial Weather StatementOAXJefferson25 min
May 27, 10:08 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson52 min
May 27, 10:13 PM CDTSevere Thunderstorm WarningOAXJefferson32 min
May 27, 10:16 PM CDTAreal Flood AdvisoryOAXGage, Jefferson3 hr
May 27, 10:34 PM CDTRiver Flood WarningOAXCass5 days
May 27, 10:43 PM CDTFlash Flood WarningOAXGage, Lancaster3 hr
May 27, 11:04 PM CDTFlash Flood WarningOAXNemaha, Pawnee, Richardson3 hr
May 27, 11:24 PM CDTAreal Flood AdvisoryOAXCass3 hr
May 27, 11:36 PM CDTFlash Flood WarningOAXAntelope3 hr
May 27, 11:44 PM CDTSpecial Weather StatementOAXAntelope, Knox, Pierce46 min
May 28, 12:27 AM CDTSpecial Weather StatementOAXAntelope, Knox48 min
May 28, 12:42 AM CDTSpecial Weather StatementOAXSaline63 min
May 28, 12:56 AM CDTSpecial Weather StatementOAXCedar34 min
May 28, 3:53 AM CDTRiver Flood WarningOAXSaline4 days
May 28, 3:00 PM CDTFlash Flood WatchOAXGage, Johnson, Nemaha, Otoe, Pawnee, Richardson7 hr
May 28, 4:28 PM CDTSevere Thunderstorm WarningOAXNemaha47 min
May 28, 6:55 PM CDTSevere Thunderstorm WarningOAXJefferson50 min

Nearby

Tornado Warnings in Nebraska, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.